When your furry best friend is sick or hurting, your first thought is to relieve his suffering. Veterinary antibiotics and pain medication are usually the answer, but in rare instances, or when improperly managed, these drugs can cause liver problems in your pup.
The most common culprit in pain-medication-induced canine liver damage is acetaminophen (Tylenol). This is possibly the safest over-the-counter pain killer for humans. Not so for our furry buddies. Almost all nonprescription human painkillers are toxic to dogs.
Veterinary painkillers can cause liver damage in your beloved pooch, as well. Like all ingested chemicals and toxins, these painkillers get cycled through your pet's liver. When your pet is overdosed, the liver can't get rid of the painkiller fast enough so it sustains damage. This is called toxic hepatopathy.
To prevent painkiller-induced liver damage, never treat your doggy with a human medication, never increase a dosage of doggy meds without your vet's guidance, and have her monitor any long-term pain medication (such as for arthritis).
Antibiotics and Others
Some antibiotics can cause liver damage in some dogs. This is considered a relatively rare side effect. Read the information sheets that come with your pet's meds -- they'll tell you what to watch out for.
Immunosuppressant and anti-spasmodic drugs can also cause liver damage, especially when they're combined with an antibiotic or painkiller. Make sure your vet is aware of all medications your pet is taking before she prescribes additional ones. Have regular tests for your doggy's liver values if he's being medicated for any chronic condition.
Liver damage from medication can cause a confusing and compounding cascade of further damage. When liver tissue is hurting, the bacteria that normally live in it can grow out of control, causing a secondary bacterial infection that may need treatment with yet more antibiotics. A damaged liver is also vulnerable to copper hepatotoxicity -- poisoning from copper buildup in the damaged tissue (the liver normally removes copper from the blood and sends this potentially poisonous metal on its way out of the body).
What to Watch for
The good news is that the liver can keep functioning in a relatively normal way until as little as 20 percent of its tissue remains undamaged. It can also repair itself once the source of damage is removed. The bad news is that your pet's symptoms may be subtle enough that you don't catch on to the damage until less than 20 percent of your pet's liver is undisturbed, at which point damage may be irreversible.
Watch out for jaundice (yellow skin, eye whites and mouth), digestive upset (vomiting, loss of appetite, diarrhea) and excessive drinking and urination when your furry buddy is on any medication. Symptoms of advanced liver damage include weight loss and seizures.
Some breed groups -- pinschers, terriers and spaniels -- are more prone to idiopathic hepatitis (liver disease with an unknown cause) than others. If your puppy descends from one of these groups, take particular care monitoring him for liver-related drug side effects.
Always check with your veterinarian before changing your pet’s diet, medication, or physical activity routines. This information is not a substitute for a vet’s opinion.
Angela Libal began writing professionally in 2005. She has published several books, specializing in zoology and animal husbandry. Libal holds a degree in behavioral science: animal science from Moorpark College, a Bachelor of Arts from Sarah Lawrence College and is a graduate student in cryptozoology.